The Los Angeles Department of Public Health has issued a health alert that warns residents of the increased risk of overdose and death associated with xylazine, which is becoming more present among illicit drugs in California.
Xylazine is a sedative and muscle relaxant used by veterinarians to anesthetize animals.
It can be cooked down into a powder form and mixed with illicit opioids such as heroin or fentanyl or pressed into counterfeit pills or sedatives.
When mixed with opioids and depressants, xylazine’s effects, which include sedation and respiratory depression, can lead to a fatal overdose.
Xylazine was detected in San Francisco and San Diego drug samples in 2023, which may indicate that it is “most likely present within the drug supply in Los Angeles,” according to the Department of Public Health.
The Department of Public Health warns that most people purchasing illicit drugs are not seeking xylazine and that they will most likely not know that it is present in the drugs they are trying to take.
There is currently no test to determine if illicit drugs contain xylazine.
According to health experts, the most common signs of a xylazine overdose are:
-Excessive sedation and appearing unresponsive
-Slowed breathing and heart rate
-Low blood pressure
-Cold and clammy skin
For substance abuse treatment services, go to www.recoverLA.org.